Alert archive / Louisiana / Special Weather Statements in 2016

Special Weather Statement, NWS New Orleans, LA

August 6, 2016Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Aug 6, 2016, 3:31 PM CDT for Plaquemines Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2016, 3:31 PM CDT (20:31 UTC)
Expired
Aug 6, 2016, 4:00 PM CDT
In force
29 min
Issued by
NWS New Orleans, LA

County Plaquemines Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1270 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WWUS84 KLIX 062031
SPSLIX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
331 PM CDT SAT AUG 6 2016

LAZ069-062100-
LOWER PLAQUEMINES-
331 PM CDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PLAQUEMINES PARISH...

AT 330 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EMPIRE...OR 11
MILES SOUTHEAST OF PORT SULPHUR. THE STORM IS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PORT SULPHUR...BURAS-TRIUMPH...BURAS AND EMPIRE. 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2929 8962 2929 8967 2933 8964 2931 8966
      2931 8972 2938 8977 2937 8979 2942 8978
      2939 8982 2943 8981 2943 8986 2963 8965
      2956 8971 2947 8955 2940 8952 2942 8958
      2940 8958 2939 8950 2934 8947 2926 8961
TIME...MOT...LOC 2030Z 147DEG 3KT 2936 8960 

$$

CAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 7:57 AM CDT, 7 hours 34 minutes earlier.

Area forecast discussion, Aug 6, 7:57 AM CDT, 7 hours 34 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
757 AM CDT SAT AUG 6 2016

...SOUNDING DISCUSSION...

Precipitable water value remains well above 2 inches with no real
significant dry air aloft. Winds from the surface through 30000
feet have a northerly component and then are primarily from the
east-northeast. Wind speeds throughout the atmosphere are under 20
knots and storm motions will be slow today. Couple slow storm
motions with a very moist atmosphere and plenty of instability,
efficient rain producers will be possible as warm cloud processes
dominate.

12z balloon info: A routine flight lasting 110 minutes and
reaching a height of 20.7 miles above the ground. The balloon
burst over far western Lake Pontchartrain 33 miles downrange from
the office.

Ansorge

&&

.PREV DISCUSSION... /issued 409 AM CDT SAT AUG 6 2016/

SHORT TERM...

The heat advisory has been extended to include the lower parts of
the parishes near the coast in Southeast Louisiana and now covers
the entire warning area. While heat index readings will surely be
lower along the immediate coast, heat index readings at or above
108 will be the norm across the area and particularly in locations
not given a reprieve by an afternoon shower or thunderstorm.

Outside of the heat, showers and thunderstorms are expected to
develop once again in the afternoon hours. While widespread severe
weather is not expected, some of the storms that develop today
could be on the strong side and even a severe storm or two cannot
be ruled out. The main threats will be locally heavy rainfall,
frequent lightning and strong winds gusts.

More of the same is expected on Sunday with heat index values
ranging from 105 to 108 expected. The heat advisory may need to be
issued once again for Sunday this afternoon.

LONG TERM...

As we move into the new work week things get a little more
uncertain as a trough of low pressure over the northeastern Gulf
of Mexico has a 20 percent chance of tropical development over the
next 48 hours and a 30 percent chance through the five day period.
At this time, would expect the vast majority of any impacts to
stay to our east and given the number of unknowns at this time,
will focus on the likely rainfall chance increase it could bring
to the area and increased rain chances through most of the week
mainly to the east of the Interstate 55 corridor and the Metro New
Orleans area. Depending on how the situation evolves, a flash
flood watch could be needed.

AVIATION...

VFR conditions expected through 12Z Sunday. Again the exception
will be due to TSRA reducing visibility to IFR at terminals mainly
along and south of the Interstate 10/12 corridor. Most activity
is expected to be after noon. Will use VCTS for terminals located
in these areas again. Sites that do get rain today could have some
patchy fog develop overnight.

MARINE...

Troughiness remains along the coast and should continue for the next
several days. Showers and thunderstorms continue to fire along this
boundary and move east along the trough interface. Expect rounds of
nocturnal thunderstorms to develop each night through much of the
week. Most of this activity should stay along and east of the
Mississippi River over the next several days.

In and around thunderstorms, winds could become quite strong over
the coming days.

DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: Jefferson Parish public safety support for Grand Isle.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
         or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  96  75  93  76 /  40  20  60  30
BTR  95  76  98  76 /  40  20  50  30
ASD  94  80  95  78 /  40  20  60  30
MSY  93  80  93  79 /  40  20  50  30
GPT  94  80  93  79 /  40  20  70  30
PQL  94  79  90  78 /  40  30  70  30

&&

.LIX Watches/Warnings/Advisories...
LA...Heat Advisory until 7 PM CDT this evening for LAZ034>037-039-040-
     046>050-056>072.

GM...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ068>071-077-
     080>082.

GM...None.
&&
Hazardous weather outlook, Aug 6, 2:20 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
220 PM CDT SAT AUG 6 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-070730-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
220 PM CDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN THROUGH TODAY WITH MAX HEAT INDEX READINGS
REACHING 108 TO 112 DEGREES BEFORE RAIN COOLS SOME LOCATIONS.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE TODAY. THE GREATEST RISK WILL BE
DOWNBURST WIND GUSTS 40 TO 60 MPH...FREQUENT TO CONTINUOUS
LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL THAT CAN RESULT IN
LOCALIZED FLOODING OF LOW LYING AND POORLY DRAINED AREAS.
WATERSPOUTS AND TROPICAL FUNNELS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE AGAIN SUNDAY. THE GREATEST RISK WILL
BE DOWNBURST WIND GUSTS 40 TO 60 MPH...FREQUENT TO CONTINUOUS
LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL THAT CAN RESULT IN
LOCALIZED FLOODING OF LOW LYING AND POORLY DRAINED AREAS.
WATERSPOUTS AND TROPICAL FUNNELS WILL BE POSSIBLE EACH
DAY.

THE POTENTIAL FOR HEAVY RAIN WILL BE A CONCERN FROM MID WEEK
AND INTO THE WEEKEND. A SYSTEM WILL MEANDER OVER THE NORTHEASTERN
GULF OF MEXICO THROUGH THE WEEK AND SLOWLY SLIDE WEST ALONG THE
COAST. VERY ABUNDANT MOISTURE WILL ACCOMPANY THIS SYSTEM AND
SHOWERS AND THUNDERSTORMS WILL BEGIN TO INCREASE...ESPECIALLY OVER
COASTAL MISSISSIPPI THROUGHOUT THE WEEK. THUNDERSTORMS WILL BE
VERY EFFICIENT AND VERY HEAVY RAINFALL COULD OCCUR IN A SHORT
TIME. TOTAL RAINFALL ACCUMULATIONS THROUGH SATURDAY COULD RANGE
FROM AS LITTLE AS 1 TO 2 INCHES IN EXTREME SOUTHWESTERN
MISSISSIPPI TO POSSIBLY 5 TO 7 INCHES OF RAIN WITH LOCALLY HIGHERS
AMOUNTS OVER COASTAL MISSISSIPPI AND EXTREME SOUTHEAST LOUISIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...ANY STORM DAMAGE
SHOULD BE PROMPTLY REPORTED TO THE NATIONAL WEATHER SERVICE
OFFICE IN SLIDELL.

In the hours before

Special weather statement, Aug 6, 3:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
331 PM CDT SAT AUG 6 2016

LAZ069-062100-
LOWER PLAQUEMINES-
331 PM CDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PLAQUEMINES PARISH...

AT 330 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EMPIRE...OR 11
MILES SOUTHEAST OF PORT SULPHUR. THE STORM IS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PORT SULPHUR...BURAS-TRIUMPH...BURAS AND EMPIRE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2929 8962 2929 8967 2933 8964 2931 8966
      2931 8972 2938 8977 2937 8979 2942 8978
      2939 8982 2943 8981 2943 8986 2963 8965
      2956 8971 2947 8955 2940 8952 2942 8958
      2940 8958 2939 8950 2934 8947 2926 8961
TIME...MOT...LOC 2030Z 147DEG 3KT 2936 8960

CAB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:13 PM CDTSpecial Weather StatementLIXSaint Charles47 min
Aug 6, 5:39 PM CDTSpecial Weather StatementLIXSaint John the Baptist51 min
Aug 6, 6:20 PM CDTSpecial Weather StatementLIXWashington40 min
Aug 6, 6:36 PM CDTSpecial Weather StatementLIXSaint Helena39 min
Aug 6, 6:42 PM CDTAreal Flood AdvisoryLIXSaint James, Saint John the Baptist2 hr
Aug 6, 6:54 PM CDTSpecial Marine WarningLIX36 min

Nearby

Special Weather Statements in Louisiana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.